The Food and Drug Administration upset the applecart when it announced that statin-type cholesterol-lowering medications like simvastatin (Zocor) could raise blood sugar levels and increase the risk for diabetes. Millions of people with elevated cholesterol are trying desperately to reduce their likelihood of having a heart attack or a stroke. The last thing they need is to have their blood sugar go up, since that can increase the risk of the very complications people are trying to avoid (heart attacks and strokes, not to mention kidney damage, nerve pain and eye problems).

The FDA has worded its warning cautiously:

“A small increased risk of raised blood sugar levels and the development of Type 2 diabetes have been reported with the use of statins.”
We are not so sure this is such a “small increased risk.” Eric Topol, MD, seems to agree with us. He is one of the country’s leading cardiologists. In an op-ed article published in the New York Times (March 4, 2012) titled, “The Diabetic Dilemma for Statin Users,” Dr. Topol points out that the way the data were analyzed could be misleading. The FDA lumped relatively “weak” statins together with more potent statins like atorvastatin (Lipitor), rosuvastatin (Crestor) and simvastatin (Zocor). With this data manipulation the FDA diluted the impact of potent statins on blood sugar increases. According to Dr. Topol, the stronger the statin and the higher the dose the greater the likelihood of diabetes. He states:
“More than 20 million Americans take statins. That would equate to 100,000 new statin-induced diabetics. Not a good thing for the public health and certainly not good for the individual affected with a new serious chronic illness.”

http://tinyurl.com/79raddj

Amidst the statistics we tend to forget that individuals are affected. We have heard from many people who have had significant problems with blood sugar control while taking a statin-type drug. The first case came to our attention almost ten years ago. A husband and wife taking Lipitor had increasing trouble controlling their glucose levels. Why did it take the FDA so long to figure this out?
What other side effects should we be paying more attention to when it comes to statin-type drugs:
• Altoprev (lovastatin extended-release)
• Crestor (rosuvastatin)
• Lescol (fluvastatin)
• Lipitor (atorvastatin)
• Livalo (pitavastatin)
• Mevacor (lovastatin)
• Pravachol (pravastatin)
• Zocor (simvastatin).

Products containing statins in combination with other drugs include:

• Advicor (lovastatin/niacin extended-release)
• Simcor (simvastatin/niacin extended-release)
• Vytorin (simvastatin/ezetimibe).

Potential adverse reactions patients and their families should be aware of include:

• Muscle pain or spasms (any where in the body, including legs, shoulders, back, arms or neck)
• Arthritis
• Blood sugar elevation
• Memory problems, cognitive dysfunction, confusion, amnesia
• Nerve pain, peripheral neuropathy, leg cramps
• Digestive upset, nausea, constipation, diarrhea, flatulence
• Headache
• Insomnia
• Urinary tract infections
• Skin reactions, hives
• Pancreatitis
• Sexual problems, erectile dysfunction,

What we do not know is how common some of these side effects may be. Until recently the FDA assumed that memory problems and blood sugar elevation were so rare as to be almost forgettable. The recent alert changes that equation. How common are sexual problems with statins? No one really knows. What about arthritis, nerve pain or peripheral neuropathy? Again we are clueless.
We recognize that some people really do need these medications to prevent a heart attack or a stroke. The data suggest that people who have clearly diagnosed heart disease can benefit. Those who have had one heart attack can reduce the risk of a second by taking a statin. And many individuals never suffer any side effects. Good for them. They are fortunate.
Others are not so lucky. We don’t know what the true incidence of some of the so-called minor side effects really is. That’s why we need your help. Please let us know how you or someone you love has fared on a statin-type drug. You can comment below. Thanks for letting us know about your experience. And one more thing…no one should stop a statin without consulting the prescriber. We do not want anyone to go from the frying pan into the fire. Your doctor needs to know about how you are doing on any medication, especially a statin!

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. MICK
    Reply

    I am on 220 units of insulin a day was told I was eating to much and I was fat 17 stone. Put back on liptor and metformin and my glucose levels have now doubled!

  2. rosemary
    Reply

    When I was put on Zocor, I noticed a lot of leg cramps. Close to a year later, I was told I was diabetic. Do you think taking this medication could have triggered type 2 diabetes?

  3. DH
    Reply

    I am totally convinced Lipitor is the cause of me being borderline diabetic, as no one in my family ever had it. I have been on Lipitor for 10-15 years, and diagnosed as borderline for at least 10. However, I am on NO medication and control it by diet and exercise. My weight is normal, 129, so that is not the cause. For that matter, even tho my husband’s mother was diabetic, he was on Zocor, and was no doubt diagnosed diabetic because of that.
    It’s a shame that I, as well as others, have been diagnosed because of a miserable statin. What is this prescription helping? Something should be done!

  4. Linda S
    Reply

    I am a 65 yr old female diagnosed with type 2 diabetes 3 years ago. Two weeks ago my Dr. prescribed Simvastatin 20 mg. once a day. The next day my blood sugar was elevated while taking my normal meds. Two days later it was over 200. I watched my diet more closely and increased my metformin. My blood sugar continued to remain elevated. I have nueropathy, but for the last few nights the pain has kept me awake. I started to look at what changes I might have made in my diet lately. Nothing. Then I remembered the new medication. Simvastatin. I looked online and this is the first article I read. It is scarey to think that something that should help can also be so detrimental.

  5. wtl
    Reply

    had genetic heart valve problem. had valve replaced. doctor put me on simvasatin 40mg. in two and a half years my glucose level went from 100 to 150. have had two cardio caths in six years and they are clear. I had no heart attacks. my doctor refused to take me off satin. after last blood test my levels other than glucose have been extremely low. cholesterol 123 and hdl 21. I have had some of other side effects an have demanded to stop satin for 6 months till next blood test with reluctance from doctor. I feel that I was put on this because I was in cardiac icu and this is protocol. I have been also told by a cardiac nutritionist to get off due to my cholesterol/hdl ratio being high and the satin could cause unwanted problems.

  6. VLA
    Reply

    My doctor knows I am not a pharma fan so he suggested Amla (Indian Gooseberry).
    Here are some links that might be of interest:
    http://www.peoplespharmacy.com/2012/03/05/simvastatin-side-effects-diabetes/
    http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3326920/
    http://nutritionfacts.org/video/amla-versus-diabetes/
    Take this in to your physician and ask, this may be a natural alternative that does not carry the type nasty side effects and damage to you and does have a study on it.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.